Just last week, President Trump announced his plan to ban most flavored e-cigarettes. This came after a sixth person’s death was linked to vaping. According to the US Centers for Disease Control and Prevention (CDC), nearly 380 others are suffering from vaping-related lung diseases. The CDC is calling the series of mysterious lung illnesses an outbreak.
While the ages of those who have fallen ill range widely, health officials are particularly concerned about teens using electronic cigarettes, as one out of four high school students admit to using e-cigarettes. Many do not believe there is any danger associated with vaping. One of those teens was Adam Hergenreder, an 18-year-old student who almost died last month as a result of one and a half years of vaping. Adam began vaping over-the-counter e-liquids — about a pod and a half every other day. He eventually moved on to vaping THC, the main psychoactive component in marijuana. Over time, he began feeling ill, continuously throwing up. It took several doctors, but eventually, one doctor connected his illness with vaping.
"The doctors did tell us that if we did not bring Adam in when we brought him in, his lungs would have collapsed, and he would have died." – Polly Hergenreder, Adam’s mom.
While Adam was able to receive medical attention in time, his road to recovery will be long. According to doctors, Adam’s lungs now resemble those of a 70-year-old, and they may never fully recover.
While THC has been a commonality among several of those who have fallen ill, the federal investigation into this outbreak is ongoing, and no specific vaping device or liquid has been identified as the cause of the illnesses. Both doctors and the CDC urge everyone, particularly youth, young adults, pregnant women, and those who do not currently smoke, to stay away from all electronic cigarettes.
In several states – such as New York, where officials are currently investigating 11 cases of vaping-related lung disease – health advisories have been issued. In some patients, the onset of the illness resembled a heart attack; for others, it resembled the flu.
If You Vape, Watch Out for These Signs
While symptoms of vaping-related lung disease vary, the following signs have presented among those recently hospitalized.
- Chronic Cough
- Chest Pain
- Shortness of Breath
The Dangers of Meth
Meth is an extremely addictive and dangerous drug. Learn more about the devastating effects it has on the mind and body.
Your Ultimate Recovery Resource Guide
In recovery, you're never alone. Check out these resourecs to help you stay connected and focused on your recovery during the COVID-19 crisis.